Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 29, NWS San Angelo, TX

May 26, 1998Callahan County, Texas

NWS San Angelo, TX issued this tornado warning at May 26, 1998, 2:19 AM CDT for Callahan County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1998, 2:19 AM CDT (07:19 UTC)
Expired
May 26, 1998, 3:20 AM CDT
In force
61 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Callahan County, TX

What was reported inside it

TimeReportWhereRemark
May 26, 3:00 AM CDTHail 0.75Cross Plains, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 9:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1998-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3562 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1998-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3562 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WFUS1 KSJT 260720 RRA
TORSJT
TXC059-260820-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
219 AM CDT TUE MAY 26 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CALLAHAN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 320 AM CDT

* AT 217 AM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A
  POSSIBLE TORNADO 25 MILES WEST OF CROSS PLAINS
  OR NEAR OPLIN MOVING EAST AT 10 MPH.

PEOPLE IN OPLIN SHOULD TAKE COVER NOW.

ELM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 1:41 AM CDT, 38 minutes earlier.

Area forecast discussion, May 26, 1:41 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
141 AM CDT TUE MAY 26 1998

LITTLE TIME TO TALK...WITH WARNINGS STILL ONGOING THIS EARLY
MORNING. COMBINATION OF UPPER LOW AND SURFACE FRONT VERY EFFECTIVE
IN BREAKING THROUGH THE CAP LATE MONDAY AFTERNOON AND EVENING...
THEN EFFECTIVELY UTILIZING THE CAPES OF 3000 TO 4000. APPEARS THE
UPPER LOW STILL MOVING OFF TO THE NORTHEAST...WHICH SHOULD LEAVE
LITTLE IN THE WAY OF UPPER SUPPORT FOR CONVECTIVE ACTIVITY FOR LATER
TODAY. STILL... WITH THE 00Z ETA FORECASTING CAPES OF 3500 BY 18Z...
AND WITH THE CAP LIKELY WEAKENED TO A GREAT EXTENT...AND WITH
BOUNDARIES FROM THIS MORNINGS CONVECTION STILL IN THE AREA...SEEMS
PRUDENT TO LEAVE A CHANCE OF STORMS IN THE FORECAST FOR THIS
AFTERNOON AND EVENING.

WITHOUT THE MID AND HIGH LEVEL MOISTURE THAT HAS PLAGUED THE AREA
THE LAST SEVERAL DAYS...THINK THE FWC GUIDANCE MAY BE A LITTLE LOW.
WILL LEAN MORE TOWARD THE ETA FORECAST 2 METER TEMPERATURES FOR
HIGHS.

ABI 089/065 33
JCT 093/065 22
SJT 092/065 33

07

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:04 PM CDTSevere Thunderstorm WarningSJTMitchell51 min
May 25, 7:15 PM CDTSevere Thunderstorm WarningSJTSterling30 min
May 25, 7:25 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan50 min
May 25, 7:25 PM CDTTornado WarningSJTIrion, Tom Green50 min
May 25, 7:57 PM CDTSevere Thunderstorm WarningSJTTom Green48 min
May 25, 8:09 PM CDTSevere Thunderstorm WarningSJTSterling51 min
May 25, 8:10 PM CDTSevere Thunderstorm WarningSJTFisher30 min
May 25, 8:37 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green48 min
May 25, 8:42 PM CDTSevere Thunderstorm WarningSJTFisher48 min
May 25, 8:46 PM CDTSevere Thunderstorm WarningSJTRunnels64 min
May 25, 8:59 PM CDTTornado WarningSJTConcho51 min
May 25, 9:50 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels65 min
May 25, 10:03 PM CDTSevere Thunderstorm WarningSJTSterling62 min
May 25, 10:48 PM CDTTornado WarningSJTColeman47 min
May 25, 11:00 PM CDTFlash Flood WarningSJTSterling3 hr
May 25, 11:03 PM CDTSevere Thunderstorm WarningSJTSterling62 min
May 25, 11:26 PM CDTTornado WarningSJTSterling49 min
May 25, 11:59 PM CDTTornado WarningSJTCoke46 min
May 26, 12:07 AM CDTSevere Thunderstorm WarningSJTNolan63 min
May 26, 12:07 AM CDTTornado WarningSJTSterling63 min
May 26, 12:41 AM CDTTornado WarningSJTCoke59 min
May 26, 1:08 AM CDTSevere Thunderstorm WarningSJTSterling47 min
May 26, 1:27 AM CDTFlash Flood WarningSJTCoke, Sterling118 min
May 26, 1:34 AM CDTSevere Thunderstorm WarningSJTCoke, Tom Green61 min
May 26, 2:14 AM CDTSevere Thunderstorm WarningSJTRunnels61 min
May 26, 2:35 AM CDTSevere Thunderstorm WarningSJTConcho60 min
May 26, 4:05 AM CDTSevere Thunderstorm WarningSJTConcho50 min
May 26, 5:26 PM CDTSevere Thunderstorm WarningSJTTom Green64 min
May 26, 5:37 PM CDTTornado WarningSJTTom Green63 min
May 26, 5:49 PM CDTSevere Thunderstorm WarningSJTCoke51 min
May 26, 6:19 PM CDTFlash Flood WarningSJTCoke, Tom Green3 hr
May 26, 6:39 PM CDTTornado WarningSJTTom Green61 min
May 26, 6:57 PM CDTTornado WarningSJTTom Green63 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.